Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 17, NWS Riverton, WY

November 5, 2008Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 5, 2008, 11:21 PM MST for Johnson County, Wyoming. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 11:21 PM MST (06:21 UTC)
Expired
Nov 6, 2008, 12:00 PM MST
In force
13 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 060621
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1121 PM MST WED NOV 5 2008


WYZ010-061900-
/O.NEW.KRIW.HW.W.0017.081106T0621Z-081106T1900Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
1121 PM MST WED NOV 5 2008

...HIGH WIND WARNING IN EFFECT UNTIL 12 PM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 12 PM MST THURSDAY. 

AREAS OF STRONG NORTHWEST WIND AT 35 TO 45 MPH WITH GUSTS NEAR 60
MPH WILL CONTINUE OVERNIGHT AND THURSDAY MORNING ACROSS NORTHEAST
JOHNSON COUNTY. THE STRONGEST WINDS ARE EXPECTED IN THE VICINITY
OF BUFFALO TO THE SHERIDAN COUNTY LINE ALONG INTERSTATE 90.  
LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE EXTREME CAUTION
IF PLANNING TRAVEL ALONG INTERSTATES 25 AND 90 IN THE VICINITY OF
BUFFALO...AND BE PREPARED FOR AREAS OF DANGEROUS CROSSWIND.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

AEM
1 follow-up statement
000 
WWUS75 KRIW 061855
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1155 AM MST THU NOV 6 2008


WYZ010-062000-
/O.EXP.KRIW.HW.W.0017.000000T0000Z-081106T1900Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
1155 AM MST THU NOV 6 2008

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

THE HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY. 

WINDS HAVE DIMINISHED SOME OVER NORTHERN JOHNSON COUNTY...BELOW
HIGH WIND CRITERIA. THEREFORE THE HIGH WIND WARNING WILL BE
ALLOWED TO EXPIRE AT NOON TODAY. NORTHWEST WINDS OF 25 TO 35 WITH
SOME GUSTS TO 55 MPH ARE STILL LIKELY THIS AFTERNOON. THOSE
TRAVELING ON I 90 IN LIGHT WEIGHT OR HIGH PROFILE VEHICLES SHOULD
BE PREPARED FOR CROSS WINDS.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 5, 3:18 PM MST, 8 hours 3 minutes earlier.

Area forecast discussion, Nov 5, 3:18 PM MST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
318 PM MST WED NOV 5 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY
TROUGH JUST EAST OF THE ROCKIES NOW WITH STRONG SHORTWAVE
TRAVERSING COLORADO SHOWING SIGNS OF INTENSIFICATION. NORTHWEST
FLOW OVER WYOMING WITH INSTABILITY CLOUDS STREAMING ACROSS THE
STATE...WITH EMBEDDED SNOW AND RAIN SHOWERS...MAINLY OVER THE
MOUNTAINS. 993MB SURFACE LOW OVER CENTRAL SOUTH DAKOTA WITH STRONG
GRADIENT STRETCHING WELL BACK INTO WYOMING. VERY WINDY NORTHWEST
WINDS OVER JOHNSON COUNTY...BIG HORN BASIN...UPPER GREEN AND
SWEETWATER COUNTY. SURFACE TROUGH EXTENDING INTO NATRONA AND
FREMONT COUNTIES...KEEPING THE WINDS DOWN HERE AS THE DIRECTION IS
MORE NORTH TO NORTHEAST. THESE WINDS TO VERY SLOWLY DIMINISH
TONIGHT AND THURSDAY...BUT WILL STILL REMAIN BREEZY TO WINDY.
THIS AS THE COLORADO SHORTWAVE SPINS UP OVER NEBRASKA DURING THIS
TIME FRAME.  BEST CHANCE FOR POPS OVERNIGHT WILL BE OVER JOHNSON
COUNTY AS THE WRAP AROUND CLOUDS REACH IN OVER NE WYO...THOUGH NOT
EXPECTING MUCH IF ANY SNOWFALL ACCUMULATION. WILL SEE CLOUDS
DISSIPATING OVER THE WEST AND CENTRAL OVERNIGHT...LINGERING OVER
THE MOUNTAINS. DRIER AIR MOVES IN THURSDAY UNDER NORTH TO
NORTHWEST FLOW. THIS WILL BRING LESS CLOUDS TO THE AREA AS WELL AS
LESS CHANCE FOR SHOWERS. TEMPERATURES REMAIN 5 OR SO DEGREES
BELOW NORMAL THURSDAY. RIDGE BUILDS IN THURSDAY NIGHT WITH WARM
AIR ADVECTION MOVING IN. WILL HAVE MOISTURE SPILLING OVER THE
RIDGE INTO THE WEST AND NORTH BY DAYTIME FRIDAY. WARM ADVECTION
TYPE PRECIP POSSIBLE IN THE NORTHERN MOUNTAINS...INCLUDING THE
BIGHORNS. SOME SHORTWAVE ENERGY DIGS SOUTHEAST OVER THE NORTHEAST
FRIDAY NIGHT...BRINGING A BETTER CHANCE FOR POPS IN JOHNSON
COUNTY. ON SATURDAY...RIDGE AXIS SHIFTS WEST INTO WESTERN
WYOMING...WITH DRIER AIR MOVING IN. LEE TROUGH DEVELOPS FRIDAY
WITH THE APPROACHING RIDGE...SO WINDS WILL BEGIN TO INCREASE OVER
THE TYPICAL SPOTS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
SIGNIFICANT DIFFERENCES EXIST TONIGHT BETWEEN THE GFS AND THE EURO
THROUGHOUT THE PERIOD...BUT ESPECIALLY WITH THE FIRST TROUGH LATE IN
THE WEEKEND. THE ECMWF IS STILL CUTTING THE SYSTEM OFF OVER THE
DESERT SW SUNDAY WHILE THE GFS BRINGS AN ACTIVE SHORTWAVE THROUGH
THE NRN ROCKIES. THE SYSTEM THE MODELS ARE PICKING UP ON IS JUST
WEST OF THE DATELINE NEAR KAMCHATKA WITH SATELLITE SHOWING PLENTY OF
COLD AIR. THE NEXT SYSTEM FOR NEXT TUESDAY OR WEDNESDAY IS CURRENTLY
TRACKING ACROSS ERN ASIA. FORECAST IS A COMPROMISE RIGHT NOW WITH
HIGH POPS IN WEST AND MAINLY SLIGHT CHANCES IN THE EAST. IF THE GFS
IS JOINED BY THE EURO TOMORROW IN A MORE NRN SOLUTION...WE WILL
START HITTING CENTRAL WYO WITH HIGHER POPS. PLENTY OF TIMING ISSUES
ALSO EXIST WITH ACTIVE PATTERN THAT CONTINUES THROUGH THE EXTENDED.
THE GFS IS SHOWING THE FIRST SYSTEM LINGERING INTO MONDAY AS ANOTHER
SHORTWAVE DROPS INTO THE FAVORABLE NW FLOW WHILE THE ECMWF SHOWS
ANOTHER WAVE APPROACHING FROM THE WEST ON MONDAY. THE NEXT
POTENTIALLY MORE SIGNIFICANT WAVE AS EARLY AS TUESDAY NIGHT ON THE
GFS AND LATER WEDNESDAY ON THE EURO. FORECAST GENERALLY SHOWS
INCREASING POPS OUT WEST WITH SLIGHT CHANCES EAST OF THE DIVIDE.
WILL CONTINUE TRENDING THESE UP TOMORROW NIGHT AS TIMING AND
EVOLUTION BECOME MORE APPARENT. TEMPS WILL BE QUITE CHALLENGING BASED
ON THE HUGE MODEL DIFFERENCES THAT DO EXIST. GENERALLY TRENDED TEMPS
DOWNWARD AFTER SUNDAYS SYSTEM BUT NOT QUITE AS COLD AS THE GFS YET.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER WESTERN AND CENTRAL WYOMING
TONIGHT. ISOLATED SNOW SHOWERS ARE EXPECTED WITH MVFR CONDITIONS AT
TIMES OVER THE WESTERN MOUNTAINS THROUGH TONIGHT. SCATTERED SNOW
SHOWERS AND THE ASSOCIATED MVFR CONDITIONS ARE EXPECTED IN THE BIG
HORN MOUNTAINS THIS EVENING THROUGH THURSDAY MORNING. ISOLATED IFR
CONDITIONS ARE POSSIBLE WITH THE HEAVIER SNOW SHOWERS OVER THE BIG
HORN MOUNTAINS TONIGHT...CONTINUING THROUGH THURSDAY MORNING. MANY
AREAS WILL BE WINDY THROUGH APPROXIMATELY 08Z THURSDAY WITH SPEEDS
OF 20 TO 30 MPH AND GUSTS AS HIGH AS 40 MPH OUT OF THE NORTHWEST TO
WEST.

&&

.FIRE WEATHER...
WINDY CONDITIONS WILL CONTINUE MOST AREAS TONIGHT AND THURSDAY.
SOME SNOW SHOWERS ARE ALSO EXPECTED...THOUGH ANY ACCUMULATIONS
WILL BE LOCALIZED. DRIER AIR MOVES IN THURSDAY WITH RHS DIPPING
INTO THE UPPER 20S TO 30S MOST LEE SLOPES AND LOW ELEVATIONS. HIGH
PRESSURE WILL BUILD IN THURSDAY NIGHT WITH MOISTURE INCREASING
ONCE AGAIN...ESPECIALLY IN THE WEST AND NORTH. A FEW SHOWERS ARE
POSSIBLE ACROSS THE NORTH FRIDAY...MAINLY IN THE MOUNTAINS. WINDS
WILL PICK UP IN THE MOUNTAINS...AS WELL AS BETWEEN SWEETWATER AND
NATRONA COUNTIES. RHS WILL BE A BIT HIGHER FRIDAY AND SATURDAY
WITH THE INCREASED MOISTURE...AND TEMPERATURES WILL BE 5 TO 10
DEGREES WARMER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...CHURCH
FIRE WEATHER...TWB
Hazardous weather outlook, Nov 5, 5:06 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
506 AM MST WED NOV 5 2008

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
506 AM MST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL CONTINUE ACROSS WESTERN WYOMING THIS MORNING. THESE
CONDITIONS WILL LEAVE SNOW PACKED ROADS OVER THE JACKSON VALLEY
AND THE WESTERN MOUNTAIN PASSES. MOTORISTS ARE STRONGLY ENCOURAGED TO
CHECK ROAD CONDITIONS THIS MORNING. ADDITIONALLY...STRONG WINDS WILL
BE POSSIBLE OVER JOHNSON COUNTY THIS AFTERNOON CREATING HAZARDOUS
CROSS WINDS ON INTERSTATE 90 AS WELL AS REDUCED VISIBILITIES DUE TO
BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 5, 9:38 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
938 PM MST WED NOV 5 2008

WYZ010-061200-
NORTHEAST JOHNSON COUNTY-
938 PM MST WED NOV 5 2008

...WINDY CONDITIONS WILL CONTINUE ACROSS NORTHEAST JOHNSON
COUNTY OVERNIGHT...

NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO NEAR 55 MPH WILL
CONTINUE IN THE BUFFALO AREA AND ACROSS NORTHEAST JOHNSON COUNTY
OVERNIGHT.  AREAS OF STRONG CROSS WIND WILL BE ENCOUNTERED ALONG
INTERSTATE 90 THROUGH BUFFALO.  DRIVERS OF LIGHTWEIGHT AND HIGH
PROFILE VEHICLES SHOULD USE EXTRA CAUTION IN THESE WINDY CONDITIONS.

AEM
Special weather statement, Nov 5, 9:38 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
938 PM MST WED NOV 5 2008

WYZ010-060634-
NORTHEAST JOHNSON COUNTY-
938 PM MST WED NOV 5 2008

...WINDY CONDITIONS WILL CONTINUE ACROSS NORTHEAST JOHNSON
COUNTY OVERNIGHT...

NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO NEAR 55 MPH WILL
CONTINUE IN THE BUFFALO AREA AND ACROSS NORTHEAST JOHNSON COUNTY
OVERNIGHT.  AREAS OF STRONG CROSS WIND WILL BE ENCOUNTERED ALONG
INTERSTATE 90 THROUGH BUFFALO.  DRIVERS OF LIGHTWEIGHT AND HIGH
PROFILE VEHICLES SHOULD USE EXTRA CAUTION IN THESE WINDY CONDITIONS.

AEM

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.